Inflamed actinic keratoses associated with pemetrexed and carboplatin therapy

Jimmy Lam, Samantha R. Ellis, Raja K Sivamani

Research output: Contribution to journalLetter

Abstract

Eruptive actinic keratosis (AK) consequent to systemic chemotherapy can be confused with drug allergies. We present the first case of inflamed AKs in one patient after receiving combination therapy with pemetrexed and carboplatin. A 68-year-old woman with non-small cell lung adenocarcinoma (NSCLC) presented with numerous pruritic ill-defined, gritty, erythematous papules consistent with AKs on her upper chest, upper back, and arms two weeks after completing the first cycle of combination therapy with carboplatin and pemetrexed. The care team managed her with topical steroids and the lesions resolved within one month. The patient resumed the second cycle of chemotherapy and reported the occurrence of a similar but milder eruption. This case illustrates that eruptive AKs should be considered in the differential diagnosis of drug-related rashes, especially if the physical exam is suggestive. The mainstay of treatment should be directed at symptomatic improvement, and chemotherapy may be continued.

Original languageEnglish (US)
Article number18
JournalDermatology Online Journal
Volume23
Issue number10
StatePublished - Oct 1 2017

Fingerprint

Pemetrexed
Actinic Keratosis
Carboplatin
Drug Therapy
Drug Hypersensitivity
Managed Care Programs
Exanthema
Arm
Differential Diagnosis
Thorax
Therapeutics
Steroids
Pharmaceutical Preparations

Keywords

  • Actinic keratosis
  • Carboplatin
  • Drug rash
  • Pemetrexed

ASJC Scopus subject areas

  • Dermatology

Cite this

Inflamed actinic keratoses associated with pemetrexed and carboplatin therapy. / Lam, Jimmy; Ellis, Samantha R.; Sivamani, Raja K.

In: Dermatology Online Journal, Vol. 23, No. 10, 18, 01.10.2017.

Research output: Contribution to journalLetter

@article{2a0286db79ae4a648ff54c9bfb313661,
title = "Inflamed actinic keratoses associated with pemetrexed and carboplatin therapy",
abstract = "Eruptive actinic keratosis (AK) consequent to systemic chemotherapy can be confused with drug allergies. We present the first case of inflamed AKs in one patient after receiving combination therapy with pemetrexed and carboplatin. A 68-year-old woman with non-small cell lung adenocarcinoma (NSCLC) presented with numerous pruritic ill-defined, gritty, erythematous papules consistent with AKs on her upper chest, upper back, and arms two weeks after completing the first cycle of combination therapy with carboplatin and pemetrexed. The care team managed her with topical steroids and the lesions resolved within one month. The patient resumed the second cycle of chemotherapy and reported the occurrence of a similar but milder eruption. This case illustrates that eruptive AKs should be considered in the differential diagnosis of drug-related rashes, especially if the physical exam is suggestive. The mainstay of treatment should be directed at symptomatic improvement, and chemotherapy may be continued.",
keywords = "Actinic keratosis, Carboplatin, Drug rash, Pemetrexed",
author = "Jimmy Lam and Ellis, {Samantha R.} and Sivamani, {Raja K}",
year = "2017",
month = "10",
day = "1",
language = "English (US)",
volume = "23",
journal = "Dermatology Online Journal",
issn = "1087-2108",
publisher = "Department of Dermatology UC Davis",
number = "10",

}

TY - JOUR

T1 - Inflamed actinic keratoses associated with pemetrexed and carboplatin therapy

AU - Lam, Jimmy

AU - Ellis, Samantha R.

AU - Sivamani, Raja K

PY - 2017/10/1

Y1 - 2017/10/1

N2 - Eruptive actinic keratosis (AK) consequent to systemic chemotherapy can be confused with drug allergies. We present the first case of inflamed AKs in one patient after receiving combination therapy with pemetrexed and carboplatin. A 68-year-old woman with non-small cell lung adenocarcinoma (NSCLC) presented with numerous pruritic ill-defined, gritty, erythematous papules consistent with AKs on her upper chest, upper back, and arms two weeks after completing the first cycle of combination therapy with carboplatin and pemetrexed. The care team managed her with topical steroids and the lesions resolved within one month. The patient resumed the second cycle of chemotherapy and reported the occurrence of a similar but milder eruption. This case illustrates that eruptive AKs should be considered in the differential diagnosis of drug-related rashes, especially if the physical exam is suggestive. The mainstay of treatment should be directed at symptomatic improvement, and chemotherapy may be continued.

AB - Eruptive actinic keratosis (AK) consequent to systemic chemotherapy can be confused with drug allergies. We present the first case of inflamed AKs in one patient after receiving combination therapy with pemetrexed and carboplatin. A 68-year-old woman with non-small cell lung adenocarcinoma (NSCLC) presented with numerous pruritic ill-defined, gritty, erythematous papules consistent with AKs on her upper chest, upper back, and arms two weeks after completing the first cycle of combination therapy with carboplatin and pemetrexed. The care team managed her with topical steroids and the lesions resolved within one month. The patient resumed the second cycle of chemotherapy and reported the occurrence of a similar but milder eruption. This case illustrates that eruptive AKs should be considered in the differential diagnosis of drug-related rashes, especially if the physical exam is suggestive. The mainstay of treatment should be directed at symptomatic improvement, and chemotherapy may be continued.

KW - Actinic keratosis

KW - Carboplatin

KW - Drug rash

KW - Pemetrexed

UR - http://www.scopus.com/inward/record.url?scp=85034571674&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85034571674&partnerID=8YFLogxK

M3 - Letter

C2 - 29469794

AN - SCOPUS:85034571674

VL - 23

JO - Dermatology Online Journal

JF - Dermatology Online Journal

SN - 1087-2108

IS - 10

M1 - 18

ER -